JournalsprimsVol. 40 , No. 4DOI 10.2977/prims/1145475448

Resolution of Nonsingularities of Families of Curves

  • Akio Tamagawa

    Kyoto University, Japan
Resolution of Nonsingularities of Families of Curves cover

Abstract

In the present paper, we consider the following problem: For a given closed point x of a special fiber of a generically smooth family XS of stable curves (with dim(S) = 1), is there a covering YX that is generically étale (i.e., étale over the generic fiber(s) of XS, not only over the generic point(s) of X), where Y is also a family of stable curves, such that the image in X of the non-smooth locus of Y contains x? Among other things, we prove that this is affrmative (possibly after replacing S by a finite extension) in the case where S is the spectrum of a discrete valuation ring of mixed characteristic whose residue field is algebraic over Fp.